oc-logo (36K)
June 25, 2013        OutcomeBuffalo > News


  
Bookmark and Share





safdg

Help Us Report The News Coming- Please Support Outcome Buffalo

Donations are not tax-deductible.



Unintentional Overdose Is The Number One Cause Of Death In New York State; Heroin-Fentanyl Puts More At Risk

Buffalo — In response to recent reports of an extremely lethal heroin-fentanyl cocktail arriving in Western New York, Evergreen Health Services has increased its efforts to familiarize the public – both users and nonusers– with life-saving overdose reversal techniques and information on local harm-reduction services.

Evergreen operates one of the most successful Syringe Exchange Programs and overdose reversal training programs in New York State, certifying nearly 500 Opiate Overdose Responders as part of its Opiate Overdose Prevention program since 2010. To date, participants of the program have reported 166 lives saved.

"As an employee, I’ve saved two lives in our facility and one of our outreach peers has saved 12 people as a result of their Overdose Reversal training," said Brendan Orrange, an Evergreen employee and former Harm Reduction Counselor. "By attending a 20 minute training session, any person can be equipped to potentially save a life."

Evergreen’s Opiate Overdose Prevention program is a free 20 minute program that empowers people to prevent an overdose death. Participants are taught how to check an individual’s vitals, how to determine if someone is unresponsive, and the correct way to administer an intramuscular injection of Naloxone, an opiate antagonist that can stop an overdose. Once certified, participants receive an overdose reversal packet that contains two doses of Naloxone.

"Traditionally, one to two Naloxone injections is enough to reverse an overdose," said Maisha Drayton, Director of Behavioral Health at Evergreen Health Services. "Given the severity of a heroin-fentanyl overdose, two shots may only be enough to stabilize the user while waiting for professional emergency response services to arrive."

Witnesses to an overdose are encouraged to call 911 immediately, and may be protected under New York State’s 911 Good Samaritan Act. The law encourages people to call for emergency help immediately in the event of an overdose, and offers protections from criminal prosecutions for simple possession of drugs, or for minors, alcohol.

Additional resources and information, including how to register for overdose reversal training are available by contacting Evergreen Health Services at (716) 845-0172. —Staff

comments powered by Disqus

Outcome on Facebook


©2003-2013 Buffalo Creek Media all rights reserved.

eXTReMe Tracker